Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 2, NWS Bismarck, ND

May 18, 201732 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 18, 2017, 1:44 PM MDT for 32 counties in North Dakota. It took effect at May 19, 2017, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 1:44 PM MDT (19:44 UTC)
In effect from
May 19, 2017, 12:00 AM MDT
Expired
May 19, 2017, 7:45 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS73 KBIS 181944
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
244 PM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190345-
/O.NEW.KBIS.FR.Y.0002.170519T0600Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
244 PM CDT Thu May 18 2017 /144 PM MDT Thu May 18 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ FRIDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Friday. 

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

JV
5 follow-up statements
545 
WWUS73 KBIS 182336
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
636 PM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190745-
/O.CON.KBIS.FR.Y.0002.170519T0600Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
636 PM CDT Thu May 18 2017 /536 PM MDT Thu May 18 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
683 
WWUS73 KBIS 190240
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
940 PM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191045-
/O.CON.KBIS.FR.Y.0002.170519T0600Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
940 PM CDT Thu May 18 2017 /840 PM MDT Thu May 18 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
581 
WWUS73 KBIS 190529
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1229 AM CDT Fri May 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191330-
/O.CON.KBIS.FR.Y.0002.170519T0600Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1229 AM CDT Fri May 19 2017 /1129 PM MDT Thu May 18 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
728 
WWUS73 KBIS 190914
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
414 AM CDT Fri May 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191400-
/O.CON.KBIS.FR.Y.0002.000000T0000Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
414 AM CDT Fri May 19 2017 /314 AM MDT Fri May 19 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
552 
WWUS73 KBIS 191345
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
845 AM CDT Fri May 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191445-
/O.CAN.KBIS.FR.Y.0002.000000T0000Z-170519T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
845 AM CDT Fri May 19 2017 /745 AM MDT Fri May 19 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

The frost advisory scheduled to expire at 9 am CDT has been
cancelled. 

$$
waa

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 18, 1:43 PM MDT, 1 minute earlier.

Area forecast discussion, May 18, 1:43 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
243 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Friday)
Issued at 242 PM CDT Thu May 18 2017

Forecast highlights in the short term period will be continued cool
and dry weather, with a frost advisory to be issued for tonight
across all of western and central North Dakota.

Currently, a large upper level low was over the 4-corners area, with
an associated surface low over the southern Plains where a severe
weather outbreak was underway. Surface high pressure dominated the
Northern Plains with its center over southern Saskatchewan/Manitoba
and a dry northeasterly wind flow dominated North Dakota.

Tonight the cool high pressure system moves east into southeastern
Manitoba with winds across ND becoming easterly and winds of 5 to 10
mph are expected. Dewpoints were mainly in the 20s to lower 30s
across the state. We are expecting widespread frost across western
and central ND, with some freezing temperatures possible as well. A
frost advisory is in effect.

On Friday the 4-corners upper level low begins lifting northeastward
into the central Plains, and the cool Canadian surface high
continues moving towards the Hudson Bay/Great Lakes area. This will
allow winds to become southeasterly, and expecting increasing clouds
from the south to move into southern ND, with a slight chance of
afternoon showers across the southern tier of counties. Highs should
range from around 60 north to the low to mid 50s south.

.LONG TERM...(Friday night through Thursday)
Issued at 242 PM CDT Thu May 18 2017

Patchy frost in the southwest Friday night/Saturday morning...and in
the southwest and south central Saturday night/Sunday morning.

Friday night through Saturday night: The upper low continues its
northeastward progression reaching the Dakotas Friday night and
moving into northern Minnesota Saturday night. The GFS and ECMWF, as
well as ensemble means and the NAM agree that the northern fringe of
showers associated with this system may affect far southern counties
in North Dakota late Friday night, with better chances Saturday in
eastern and south central ND. Today's models were a bit slower
bringing the chance of precip into the state, and indicate a
lingering chance of showers Saturday night over mainly the James
Valley and in eastern ND.

Sunday and Monday: Following the exiting upper level low, the mean
upper flow becomes northwesterly across North Dakota, with a narrow,
meridional ridge over the west coast of North America. The models
are indicating a significant shortwave low moving south across
central Canada and moving through the Dakotas Sunday night-Monday
night, bringing chances of showers to our area.

Tuesday through Thursday: The models begin to diverge after Monday.
The GFS builds a ridge over the Rockies, keeping a cool northerly
flow over ND through Thursday. the ECMWF develops a shortwave ridge
over the Rockies and into the western Plains in response to a
significant upper level shortwave low diving southeast out of the
Canadian Rockies. Model consensus keeps temperatures fairly seasonal
with highs in the 60s to lower 70s with lows in the 40s, with only
off and on low chances of showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu May 18 2017

Vfr cigs/vsbys next 24hr. Sct high/cirrus clouds becoming Bkn over
the southern terminals KDIK/KBIS/KJMS after 12z Friday. Northeast
winds 10kt to 15kt will become east tonight/Friday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Friday for NDZ001>005-009>013-017>023-025-031>037-040>048-
050-051.

&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...KS
Hazardous weather outlook, May 18, 8:04 AM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
904 AM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
904 AM CDT Thu May 18 2017 /804 AM MDT Thu May 18 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Frost will be possible again tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost will be possible again Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.